MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS LIFESCIENCES SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS LIFESCIENCES SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9755RSL23A
Medical Device Problem Codes Degraded (1153); Perivalvular Leak (1457); Malposition of Device (2616); Difficult to Open or Close (2921)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/20/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), paravalvular leak (pvl) is a known potential adverse event associated with bioprosthetic heart valves and the transcatheter valve replacement (tvr) procedure.Paravalvular leak refers to blood flowing through a channel between the structure of the implanted valve/pre-stent and the landing zone, as a result of a lack of appropriate sealing of the valve to the target site.Some pvl is not uncommon post-deployment.Many cases are mild to moderate, and either resolve over time or do not cause symptoms.Others may be more clinically significant and require intervention.The patient screening manual and the procedure didactic identify several procedural and anatomical factors which could contribute to pvl, including device malposition, inaccurate measurement of the landing zone, uneven distribution of calcium on the landing zone, bulky or severe calcification, an elliptical annulus shape, and valve under-sizing.The mechanism behind worsening or late pvl is not well understood but may be related to cardiac remodeling.Edwards extensively trains physicians before they are qualified to use the sapien transcatheter heart valves (all models).The device training manuals instructs the operator on proper imaging screening requirements, including the use of good quality echocardiography and/or computed tomography (ct) to appropriately measure the landing zone, assess the content and distribution of calcium, and other patient anatomical factors.Multiple imaging modalities should be considered during valve size selection.Contraindications, important considerations when assessing the valve, and choosing the proper transcatheter heart valve are also discussed.The device training manuals also instruct the operator on proper positioning and deployment of the valve, including patients' screening and procedural considerations.Device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures are also included.Per the instructions for use (ifu), valve malposition requiring intervention is a known potential adverse event associated with the transcatheter valve replacement (tvr) procedure.There are multiple patient and procedural factors that alone or in combination can cause or contribute to malposition, including improper positioning before deployment, poor image intensifier angle, poor coaxial alignment of the valve and delivery system, severe septal hypertrophy, minimally or bulky/severely calcified leaflets, preserved ejection fraction, significant landing zone calcification, loss of pacing capture, rapid deployment, the release of stored tension during deployment, and movement of the delivery system by the operator.The ifu cautions that incorrect sizing of the valve may lead to paravalvular leak, migration, or embolization.The device training manuals instruct the operator on proper positioning and deployment of the valve, including all procedural and anatomical considerations.Physicians are extensively trained by edwards before they are qualified to use the sapien transcatheter heart valves (all models).Training includes patient screening, device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures.The correct alignment and positioning of the device at the point of deployment is emphasized as a key factor in the placement and fixation of the device.Operators are also instructed to use fluoroscopy as the primary method of visualization for positioning and deployment.In patients with high-risk anatomical features for malposition (i.E., minimal leaflet calcification, severe septal hypertrophy), balloon valvuloplasty may indicate potential balloon movement during valve deployment.In this case, there was no allegation or indication that a product malfunction contributed to this adverse event.Investigation results indicate (s3ur valve position was too ventricular in aortic annulus) caused or contributed to the malposition.Investigation results indicate (the 23mm valve is under-expanded at the waist measuring 20.9mm.Also, this valve is sitting 50% in the lv and 50% in the aorta, and there is probably no skirt coverage at this level) caused or contributed to the pvl.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed, and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
As reported by the field clinical specialist (fcs) approximately 11 months post transfemoral transcatheter aortic valve replacement (tavr) the valve failed due to paravalvular leak (pvl).The patient is being evaluated for intervention.A transesophageal echocardiogram (tee) 11 months post procedure reported: there is a 23mm sapien 3 ultra resilia aortic valve with moderate paravalvular aortic insufficiency, mean gradient 18 mmhg, peak gradient 42 mmhg.Proctor review stated, the tee shows severe pvl extending anteriorly from medial to lateral.There is thickening of the anterior leaflet.The ct shows that this 23mm valve is under-expanded at the waist measuring 20.9mm (0.5mm added for outer diameter).Also, this valve is sitting 50% in the lv and 50% in the aorta, and there is probably no skirt coverage at this level.This would be the cause of this significant pvl.There is no evidence seen of valve thrombosis on ct or tee.Hypo attenuated leaflet thickening (halt) was identified on the right facing cusp.On echo the right cusp did not move as well as the other two.The transesophageal echocardiogram (tee) showed: ejection fraction= 55-60%.Aortic valve s3 ultra 23 mm valve with moderate paravalvular aortic insufficiency, mean gradient 18 mmhg, peak gradient 42 mmhg.Additional information reported by the field clinical specialist, post transfemoral tavr procedure with a 23 mm sapien 3 ultra resilia (s3ur) valve, the patient was brought to the cath lab for a possible valve in valve procedure due to severe paravalvular leak (pvl).A 14 fr esheath+ was inserted into the left common femoral artery.A 23mm true balloon was inserted and inflated in previously implanted s3ur.After inflation there was trace pvl.The physicians agreed that there is a need for an implant of an additional 23mm sapien3 ultra resilia valve.No additional information is available.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings.Sections g6, h2, h6: component code, type of investigation, investigation findings, investigation conclusions and conclusions in this section have been updated.The event reported is anticipated in the risk management documentation for transcatheter heart valve procedures.Additional assessment of the failure mode is not required at this time.The device was not returned for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.The instructions for use (ifu), and training manuals have been reviewed.No inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Imaging was received and reviewed; there was a 23mm valve expanded at the waist measuring 29mm, the valve was positioned at 50/50 aortic/ventricular, and there was halt (hypo attenuated leaflet thickening) at the base of the vase of the right/anterior leaflet.The complaints for leaflet thickened/halt leaflet motion restricted-in patient were confirmed based on the provided medical records and imagery.A review of the ifu revealed no deficiencies.During the manufacturing process, all sapien 3 ultra resilia valves are 100% visually inspected for defects and 100% tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.Hypoattenuated leaflet thickening (halt) may be caused by several patient-related factors including early valve deterioration (svd) (e.G.Stenosis/calcification), non-structural dysfunction (e.G.Pannus), or thrombosis (formation of blood clots on the valve).Leaflet motion restriction which develops progressively over time can be due to a number of issues including patient related factors or structural valve deterioration, including calcification, non-calcific degeneration, leaflet thickening or fibrosis, or a combination of these.Leaflet motion restriction may also develop progressively if host fibrotic tissue, or pannus, grows onto the bioprosthetic valve.Pannus, a cause of nonstructural dysfunction, may interfere with functionality of the device by restricting the leaflet motion leading to abnormal coaptation.In this case, limited information was provided; therefore, a definitive root cause is unable to be determined at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS LIFESCIENCES SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key24598328
Report Number2015691-2026-13182
Device Sequence Number9561502
Product Code NPT
UDI-Device Identifier00690103215809
UDI-Public(01)00690103215809(17)270801(11)240801
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9755RSL23A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2026
Supplement Date Received by Manufacturer03/20/2026
Initial Report FDA Received Date03/13/2026
Supplement Report FDA Received Date03/25/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexFemale
Patient Weight70 KG